Advances in Applied Probability

Probability distribution function for the Euclidean distance between two telegraph processes

Alexander D. Kolesnik

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Consider two independent Goldstein-Kac telegraph processes X1(t) and X2(t) on the real line R. The processes Xk(t), k = 1, 2, describe stochastic motions at finite constant velocities c1 > 0 and c2 > 0 that start at the initial time instant t = 0 from the origin of R and are controlled by two independent homogeneous Poisson processes of rates $λ1 > 0 and $λ2 > 0, respectively. We obtain a closed-form expression for the probability distribution function of the Euclidean distance ρ(t) = |X1(t) - X2(t)|, t > 0, between these processes at an arbitrary time instant t > 0. Some numerical results are also presented.

Article information

Source
Adv. in Appl. Probab., Volume 46, Number 4 (2014), 1172-1193.

Dates
First available in Project Euclid: 12 December 2014

Permanent link to this document
https://projecteuclid.org/euclid.aap/1418396248

Digital Object Identifier
doi:10.1239/aap/1418396248

Mathematical Reviews number (MathSciNet)
MR3290434

Zentralblatt MATH identifier
1248.32008

Subjects
Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 60J60: Diffusion processes [See also 58J65] 60J65: Brownian motion [See also 58J65]
Secondary: 82C41: Dynamics of random walks, random surfaces, lattice animals, etc. [See also 60G50] 82C70: Transport processes

Keywords
Telegraph process telegraph equation persistent random walk probability distribution function Euclidean distance

Citation

Kolesnik, Alexander D. Probability distribution function for the Euclidean distance between two telegraph processes. Adv. in Appl. Probab. 46 (2014), no. 4, 1172--1193. doi:10.1239/aap/1418396248. https://projecteuclid.org/euclid.aap/1418396248


Export citation

References

  • Bartlett, M. S. (1957). Some problems associated with random velocity. Publ. Inst. Statist. Univ. Paris 6, 261–270.
  • Bartlett, M. S. (1978). A note on random walks at constant speed. Adv. Appl. Prob. 10, 704–707.
  • Bogachev, L. and Ratanov, N. (2011). Occupation time distributions for the telegraph process. Stoch. Process. Appl. 121, 1816–1844.
  • Cane, V. R. (1967). Random walks and physical processes. Bull. Internat. Statist. Inst. 42, 622–640.
  • Cane, V. R. (1975). Diffusion models with relativity effects. In Perspectives in Probability and Statistics, Applied Probability Trust, Sheffield, pp. 263–273.
  • Di Crescenzo, A. (2001). On random motions with velocities alternating at Erlang-distributed random times. Adv. Appl. Prob. 33, 690–701.
  • Di Crescenzo, A. and Martinucci, B. (2010). A damped telegraph random process with logistic stationary distribution. J. Appl. Prob. 47, 84–96.
  • Foong, S. K. (1992). First-passage time, maximum displacement, and Kac's solution of the telegrapher equation. Phys. Rev. A 46, 707–710.
  • Foong, S. K. and Kanno, S. (1994). Properties of the telegrapher's random process with or without a trap. Stoch. Process. Appl. 53, 147–173.
  • Goldstein, S. (1951). On diffusion by discontinuous movements, and on the telegraph equation. Quart. J. Mech. Appl. Math. 4, 129–156.
  • Kabanov, Yu. M. (1993). Probabilistic representation of a solution of the telegraph equation. Theory Prob. Appl. 37, 379–380.
  • Kac, M. (1974). A stochastic model related to the telegrapher's equation. Rocky Mountain J. Math. 4, 497–509.
  • Kaplan, S. (1964). Differential equations in which the Poisson process plays a role. Bull. Amer. Math. Soc. 70, 264–267.
  • Kisyński, J. (1974). On M. Kac's probabilistic formula for the solution of the telegraphist's equation. Ann. Polon. Math. 29, 259–272.
  • Kolesnik, A. (1998). The equations of Markovian random evolution on the line. J. Appl. Prob. 35, 27–35.
  • Kolesnik, A. D. (2012). Moment analysis of the telegraph random process. Bull. Acad. Ştiinţe Ripub. Moldova Math. 1 (68), 90–107.
  • Kolesnik, A. D. and Ratanov, N. (2013). Telegraph Processes and Option Pricing. Springer, Heidelberg.
  • Masoliver, J. and Weiss, G. H. (1992). First passage times for a generalized telegrapher's equation. Physica A 183, 537–548.
  • Masoliver, J. and Weiss, G. H. (1993). On the maximum displacement of a one-dimensional diffusion process described by the telegrapher's equation. Physica A 195, 93–100.
  • Pinsky, M. A. (1991). Lectures on Random Evolution. World Scientific, River Edge, NJ.
  • Prudnikov, A. P., Brychkov, Yu. A. and Marichev, O. I. (1986). Integrals and Series. Supplementary Chapters. Nauka, Moscow (in Russian).
  • Ratanov, N. E. (1997). Random walks in an inhomogeneous one-dimensional medium with reflecting and absorbing barriers. Theoret. Math. Phys. 112, 857–865.
  • Ratanov, N. E. (1999). Telegraph evolutions in inhomogeneous media. Markov Process. Relat. Fields 5, 53–68.
  • Stadje, W. and Zacks, S. (2004). Telegraph processes with random velocities. J. Appl. Prob. 41, 665–678.
  • Turbin, A. F. and Samoĭlenko, I. V. (2000). A probabilistic method for solving the telegraph equation with real-analytic initial conditions. Ukrainian Math. J. 52, 1292–1299.